Utah, 2010

Winter Storm in Utah, May 1 to 3, 2010

May 1 to 3, 2010 · NWS SLC · 1 event in 1 county or zone

A major Pacific storm set up over the western United States for several days, bringing periods of rain and snow to Utah. The cold and moist northwest flow brought almost continuous snow to the Cottonwood Canyons.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A major Pacific storm set up over the western United States for several days, bringing periods of rain and snow to Utah. The cold and moist northwest flow brought almost continuous snow to the Cottonwood Canyons. Note that this episode began in April.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Apr 30, 8:08 PM MST, 3 hours 52 minutes earlier.

Area forecast discussion, Apr 30, 8:08 PM MST, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
908 PM MDT FRI APR 30 2010

.SYNOPSIS...THE COLD UPPER TROUGH OVER THE REGION WILL SLOWLY MOVE
EAST AWAY FROM UTAH BEGINNING LATE SATURDAY. THE RESULTANT
NORTHWEST FLOW ALOFT WILL BRING A SECOND UPPER LEVEL TROUGH
THROUGH THE STATE LATE SATURDAY NIGHT AND SUNDAY. HIGH PRESSURE
ALOFT WILL SETTLE OVER THE GREAT BASIN EARLY NEXT WEEK.

&&

.DISCUSSION...THE UPPER LOW STILL LOCKED IN OVER THE NRN PLAINS
RESULTING IN A NORTHERLY FLOW ALOFT ACROSS THE NRN ROCKIES/GREAT
BASIN THIS EVENING. A CONDITIONALLY UNSTABLE AIRMASS UP THROUGH
550-600 MB WORKING WITH A SERIES OF RATHER WEAK EMBEDDED VORTICITY
LOBES WILL BRING PERIODS OF BRIEF MODERATE/HEAVY SHOWERS TO NRN
UTAH OVERNIGHT AND INTO EARLY SATURDAY. STILL LOOKING AT SOME
ACCUMULATING SNOWS IN THE MOUNTAINS THROUGH SATURDAY MORNING...SO
WILL KEEP THE WINTER STORM WARNING GOING THROUGH THE MORNING
HOURS. THE LATEST NAM STILL INDICATING A SHALLOW LAKE BAND
DEVELOPING OVERNIGHT S-SE OF THE GSL. SUSPECT THAT P-TYPE WILL BE
A MIX OF RAIN/SNOW IN THE LOWER VALLEYS...WITH AN INCH OR SO OF
SNOW ALONG THE BENCHES BY MORNING.

CLEARING OVER ERN UTAH ALONG WITH POCKETS OF CLEARING ACROSS THE
NORTH WILL LEAD TO FREEZING TEMPS IN THE GROWING AREAS AGAIN
TONIGHT. TEMPS WILL LIKELY DROP A FEW DEGREES BELOW LAST NIGHTS
READINGS SHORTLY BEFORE SUNRISE SATURDAY.

THE NRN PLAINS LOWS WILL FINALLY START TO DRIFT EAST LATER ON
SATURDAY. A MORE NW FLOW ALOFT WILL DEVELOP ACROSS UTAH AS THE LOW
MOVES EAST AND THE UPPER RIDGE STRENGTHENS ACROSS THE ERN PACIFIC.
A SHORTWAVE CRESTING THE RIDGE THROUGH BRITCOL LATE TONIGHT WILL
MAKE THE TURN S-SE AND STRENGTHEN AS IT MOVES INTO THE BASIN
SATURDAY NIGHT. DECENT DYNAMIC LIFT AND MODEST DEEP LAYER COLD
ADVECTION WILL ACCOMPANY THIS FEATURE INTO UTAH LAST SATURDAY
NIGHT/SUNDAY. SUSPECT THAT THE MOUNTAINS WILL SEE SOMETHING CLOSE
TO OR A LITTLE ABOVE ADVISORY-LEVEL SNOWS UP NORTH...WITH VALLEYS
MIXING BETWEEN RAIN AND SNOW. PRECIP WILL LIKELY MAKE IT TO CNTRL
UTAH...THEN FALL APART AS THE MID-LEVEL COLD POOL SHEARS OFF TO
THE E-SE.

RAPID WARMING ALOFT EARLY NEXT WEEK AS HIGH PRESSURE BUILDS INTO
THE AREA. TEMPS WILL GET BACK TO SOMETHING CLOSE TO NORMAL FOR
EARLY MAY AHEAD OF THE NEXT TROUGH DROPPING SS-E INTO THE AREA
MIDWEEK.

&&

.AVIATION...ANTICIPATING THE THREAT OF SHOWERS TO INCREASE AT KSLC
AFTER 04Z...LASTING THROUGH THE REMAINDER OF THE NIGHT. EXPECT
GENERALLY RAIN...OR A RAIN SNOW MIX WITH BRIEF PERIODS OF ALL SNOW
UNDER THE HEAVIEST SHOWERS. A 30 PERCENT CHANCE EXISTS THAT HIGH-END
IFR CONDITIONS WILL DEVELOP TONIGHT...WITH A 60 PERCENT CHANCE OF
MVFR CONDITIONS DUE TO LOW CEILINGS. WINDS ARE EXPECTED TO PREVAIL
FROM THE NORTHWEST...BUT A 40 PERCENT CHANCE EXISTS THAT THEY WILL
BECOME VARIABLY OR ORIENT OUT OF THE SOUTHEAST AFTER 06Z. THAT
SAID...SPEEDS GENERALLY BELOW 9 KNOTS. NO ACCUMULATING SNOW EXPECTED
OUTSIDE OF GRASSY SURFACES.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FREEZE WARNING FROM MIDNIGHT TONIGHT TO 9 AM MDT SATURDAY FOR
     UTZ001>005-013.

     WINTER STORM WARNING UNTIL 10 AM MDT SATURDAY FOR UTZ008.

WY...NONE.
&&

PUBLIC...CONGER
AVIATION...MERRILL

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Apr 30, 2:53 PM MST, 9 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
353 PM MDT FRI APR 30 2010

UTZ001>016-019>021-517-518-WYZ021-011200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
353 PM MDT FRI APR 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SNOW SHOWERS WILL CONTINUE OVERNIGHT ACROSS PORTIONS OF THE HIGHER
TERRAIN OF NORTHERN UT...AS WELL AS AREAS SOUTH AND SOUTHEAST OF
THE GREAT SALT LAKE. ACCUMULATIONS ARE EXPECTED TO REMAIN LARGELY
CONFINED TO GRASSY SURFACES ACROSS THE VALLEYS...WITH LOCALLY
HEAVY SNOWFALL POSSIBLE UNDER HEAVIER LAKE BANDS.

OTHERWISE TEMPERATURES ARE EXPECTED TO AGAIN FALL TO NEAR OR
BELOW FREEZING ACROSS MOST VALLEY LOCATIONS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ANOTHER STORM SYSTEM IS EXPECTED TO MOVE THROUGH THE REGION
SATURDAY NIGHT INTO EARLY SUNDAY. SIGNIFICANT MOUNTAIN SNOWFALL
WILL BE POSSIBLE ACROSS NORTHERN AND CENTRAL UTAH...WITH RAIN MORE
LIKELY ALONG THE VALLEY FLOORS OF THE WASATCH FRONT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Wasatch Mountains South of I-80

When
May 1, 12:00 AM MST to May 3, 1:00 AM MST
Where
Wasatch Mountains South of I-80 forecast zone
Reported by
Department of Highways

Over a five day period, both Alta Ski Area and Snowbasin Resort received a storm total of 66 inches of snow.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2010Every state in 2010This day in weather historyWarnings in Utah, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 229256.